Concerta is a prescription medication designed to help people deal with symptoms caused by attention deficit hyperactivity disorder (ADHD).
Just because it comes from pharmacies doesn’t mean it’s safe to take in large doses. People who take too much can overdose.
A loved one’s overdose can cause immediate, visible symptoms which can terrify you. Staying calm is important. Dial 911, and take a few common-sense steps to prepare for the ambulance to arrive.
At the hospital, treatment plans may start. The therapies your loved one needs can vary, but your help will always be required.
Concerta Overdoses Happen Quickly
Researchers tested Concerta with both adults and children to determine the right dose for each. According to documents from the U.S. Food and Drug Administration:
- Anyone New to the Drug shouldn’t exceed 18 mg per day.
- Adults Accustomed to Concerta shouldn’t take more than 72 mg per day.
- Children Accustomed to Concerta shouldn’t take more than 54 mg per day.
Taking the drug at this dosage level provides the best control of ADHD symptoms with the least intense reactions or side effects.
Researchers haven’t explicitly determined how much you might need to take to overdose. But it’s safe to say that using more Concerta than recommended could be dangerous, and it could lead to an overdose.
There is another way to overdose on Concerta that is independent of the dose size. Each capsule of this drug is made to break apart slowly in the digestive system. People who take these pills can feel the medication working over a long period even if they don’t take more of it.
People with an abuse history can break the capsules apart. When they snort or sniff the substance inside, they can get all the power of the drug at once. That can quickly overwhelm the body and lead to an overdose.
Overdose Symptoms You Might See
Concerta is a stimulant drug, and it increases electrical and chemical reactions throughout the body. People who take too much can have symptoms that hit the central nervous system.
Prescription Concerta provides a list of possible overdose symptoms. It is essential to read them so you will recognize should they occur:
- Twitching muscles
- Confusion or hallucinations
- Fast heartbeat
- High blood pressure
- Sore muscles
- Wide pupils
You may not see all these symptoms at the same time. That doesn’t mean an overdose isn’t happening.
Symptoms may appear if the person has taken too much Concerta or has used the drug not as prescribed. When they do, medical attention is required.
Take these Steps to Help
When you suspect a Concerta overdose, call 911. This drug can cause life-threatening symptoms, and it isn’t safe for you to wait for those problems to resolve. Call for help and follow all the instructions the operator gives you.
You will be asked to stay on the phone until help arrives. You’ll answer questions about the person’s health, history, and drug use. You may also give information about your location.
If you’re alone, staying on the phone may consume all your attention. If you have help, there are steps other people can take. They can:
- Sequester your pets. Dogs and cats can run out of open doors during the flurry of activity. They can also try to protect your family from those they consider “invaders.” Put them somewhere safe.
- Clear a path. Medical professionals will need unobstructed access to the person in need. Move furniture and other objects away so they can do their work.
- Stand watch. Turn on the porch light and stand outside to wave the officials into your home.
- Gather medications. Collect pill bottles and other information that can help the team know what the person took and how much.
- Put out candles and cigarettes. The team may need to provide oxygen, and an open flame is a fire hazard in that situation.
When the ambulance arrives, stay out of the way. The team will perform assessments, ask questions, and otherwise get the person you love ready for medical care. Often, that will happen in a hospital.
Treatment Can Help
A Concerta overdose can be incredibly dangerous. Reuters reports that among adolescent overdoses between 2000 and 2014, six percent of cases required hospital admission. Three kids died due to their drug use.
Rapid treatment offers the best chance of recovering from overdose symptoms.
The Treatment the Person Needs Depends On:
- How much was taken
- When it was taken
- How it was taken
- How much the person is accustomed to using
- What else the person ingested at the same time
Doctors can use medications to increase blood pressure or slow down a rapid heart. Treatments to ease anxiety and hallucinations and fluids can also help to flush the drug out of the person’s body.
When the symptoms subside, the work is not over. People with addiction issues will continue to use the drug despite the risks due to the chemical changes in their brain cells.
Treatment programs help people to build sobriety skills so they can resist the urge to use and can then move on with life without drug use. The days after an overdose are an ideal time to talk about treatment benefits, and you might even be able to convince the person to enroll in the right program.
An overdose is scary and dangerous. But it could help you to open up a conversation about health, healing, and sobriety.